Alert archive / South Dakota / Red Flag Warnings in 2024
Red Flag Warning 7, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this red flag warning at Apr 6, 2024, 2:03 AM CDT for 4 states. It took effect at Apr 6, 2024, 1:00 PM CDT. It was in force for 6 hr. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 6, 2024, 2:03 AM CDT (07:03 UTC)
- In effect from
- Apr 6, 2024, 1:00 PM CDT
- Expired
- Apr 6, 2024, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Sioux Falls, SD
All 42 counties
Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 13 km from the middle of the area, began a volume at 07:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 6, 4:00 PM CDT | NON-TSTM WND DMG | Sioux City, IA | Several trees and power lines down around Sioux City. |
| Apr 6, 4:30 PM CDT | NON-TSTM WND DMG | Rock Valley, IA | Roof flashing torn from a house. |
| Apr 6, 4:55 PM CDT | NON-TSTM WND DMG | 4 Se Sioux City, IA | Sections of large trees up to 2 feet in diameter downed by non-thunderstorm winds. |
| Apr 6, 5:00 PM CDT | NON-TSTM WND GST 56 | Sanborn, IA | Small tree limbs broken. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.1 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2256 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
467 WWUS83 KFSD 060703 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 203 AM CDT Sat Apr 6 2024 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-052>056-058>062-064>071-061800- /O.UPG.KFSD.FW.A.0005.240406T1800Z-240407T0000Z/ /O.NEW.KFSD.FW.W.0007.240406T1800Z-240407T0000Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Jerauld- Sanborn-Miner-Lake-Moody-Aurora-Davison-Hanson-McCook-Minnehaha- Douglas-Hutchinson-Turner-Bon Homme-Yankton-Union- 203 AM CDT Sat Apr 6 2024 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN SOUTH DAKOTA SOUTHWEST MINNESOTA NORTHWEST IOWA AND NORTHEAST NEBRASKS... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM this afternoon to 7 PM CDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Iowa, Lyon, Osceola, Dickinson, Sioux, O'Brien, Clay, Plymouth, Cherokee, Buena Vista, Woodbury and Ida. In Minnesota, Lincoln, Lyon, Murray, Cottonwood, Nobles, Jackson, Pipestone and Rock. In Nebraska, Dixon and Dakota. In South Dakota, Beadle, Kingsbury, Brookings, Jerauld, Sanborn, Miner, Lake, Moody, Aurora, Davison, Hanson, McCook, Minnehaha, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton, Clay and Union. * WINDS...Southeast 30 to 35 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 28 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
335 WWUS83 KFSD 061712 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 1212 PM CDT Sat Apr 6 2024 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-052>056-058>062-064>071-070000- /O.CON.KFSD.FW.W.0007.240406T1800Z-240407T0000Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Jerauld- Sanborn-Miner-Lake-Moody-Aurora-Davison-Hanson-McCook-Minnehaha- Douglas-Hutchinson-Turner-Bon Homme-Yankton-Union- 1212 PM CDT Sat Apr 6 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN SOUTH DAKOTA SOUTHWEST MINNESOTA NORTHWEST IOWA AND NORTHEAST NEBRASKS... * AFFECTED AREA...In Iowa, Lyon, Osceola, Dickinson, Sioux, O'Brien, Clay, Plymouth, Cherokee, Buena Vista, Woodbury and Ida. In Minnesota, Lincoln, Lyon, Murray, Cottonwood, Nobles, Jackson, Pipestone and Rock. In Nebraska, Dixon and Dakota. In South Dakota, Beadle, Kingsbury, Brookings, Jerauld, Sanborn, Miner, Lake, Moody, Aurora, Davison, Hanson, McCook, Minnehaha, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton, Clay and Union. * WINDS...Southeast 30 to 35 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 28 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
327 WWUS83 KFSD 070007 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 707 PM CDT Sat Apr 6 2024 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-052>056-058>062-064>071-070115- /O.EXP.KFSD.FW.W.0007.000000T0000Z-240407T0000Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Jerauld- Sanborn-Miner-Lake-Moody-Aurora-Davison-Hanson-McCook-Minnehaha- Douglas-Hutchinson-Turner-Bon Homme-Yankton-Union- 707 PM CDT Sat Apr 6 2024 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF EASTERN SOUTH DAKOTA, SOUTHWEST MINNESOTA, NORTHWEST IOWA, AND NORTHEAST NEBRASKA... Strong southeast winds will continue overnight with gusts over 40 mph into the early morning hours Sunday. Rising humidity levels will help mitigate extreme fire spread tonight, but strong winds still bring elevated fire danger. Avoid outdoor burning while winds remain gusty overnight and early Sunday. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Apr 5, 10:49 PM CDT, 3 hours 14 minutes earlier. Its key messages:
- High probabilities (>90%) for rain arrive Saturday evening into Sunday. QPF amounts between 0.25-0.75" favored by Monday morning.
- Gusty winds are expected early Saturday morning and then again Saturday afternoon into Saturday night with a Wind Advisory in place. Winds associated with rainfall Saturday evening may exceed 50-55 mph at times.
- High winds are expected to lead to near-critical to critical fire danger Saturday afternoon with a Fire Weather Watch in place. Any and all burning should be avoided Saturday, and caution should be used if performing field work.
- Unsettled weather into early next week, with high percentages of cloud cover (>70%) anticipated for eclipse viewing on Monday.
Area forecast discussion, Apr 5, 10:49 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1049 PM CDT Fri Apr 5 2024
.KEY MESSAGES...
- High probabilities (>90%) for rain arrive Saturday evening
into Sunday. QPF amounts between 0.25-0.75" favored by
Monday morning.
- Gusty winds are expected early Saturday morning and then
again Saturday afternoon into Saturday night with a Wind
Advisory in place. Winds associated with rainfall Saturday
evening may exceed 50-55 mph at times.
- High winds are expected to lead to near-critical to critical
fire danger Saturday afternoon with a Fire Weather Watch in
place. Any and all burning should be avoided Saturday, and
caution should be used if performing field work.
- Unsettled weather into early next week, with high
percentages of cloud cover (>70%) anticipated for eclipse
viewing on Monday.
&&
.DISCUSSION...
Issued at 219 PM CDT Fri Apr 5 2024
Rest of Afternoon: Main area of interest into the early evening
hours will be across south central SD where winds have been on a
steady decrease within an area of RH values sneaking closer to
critical values. Elevated fire weather concerns will persist for
another few hours.
Tonight: Overnight periods will begin to set the stage for the
Saturday daytime hours. Lee surface low begins to strengthen
overnight and thus the tightening SPG begins to edge eastward with
time. Boundary layer is only weakly stable with up to 35-40 kts near
the top of it west of I-29 and so should start to see increasing
gustiness prior to daybreak.
Saturday: A few different weather hazards through the daytime hours,
most dealing with some complication from wind. Surface low continues
to deepen further as it pushes into southwestern Nebraska by early
afternoon with southeasterly winds becoming entrenched across the
area through the day. Forecast soundings suggest there may end up
being two relative maximums in wind across the broader windy day
with 35-45 kts at the top of the developing mixed layer in the
morning and then a renewed 40-50 kt surge at the top of the mixed
layer through the second half of the afternoon into the evening.
With this in mind, have issued a Wind Advisory for the entire area
with support from ECMWF ensemble odds of exceeding 34+ kts of
greater than 90% across most of the area. Fire weather concerns will
be discussed further in the Fire Weather Section.
By late afternoon, high res guidance in good agreement of developing
convection across central Nebraska as PV lobe begins to pivot
north/northeastward. Secondary showers may develop out ahead of
this narrow band within the broader warm air/theta-e advection
regime. While instability will be meager across our area, these
showers/weak thunderstorms may very well serve as a catalyst to add
a 5-15 mph bump in winds and perhaps push them over the 60 mph
threshold. Having said this, a non-zero chance of needing to upgrade
to a High Wind Warning for portions of the Advisory dependent on
extent of gusts and convection vs showers.
Sunday: Occluding low wobbles across northern Nebraska through
Sunday with plenty of cloud cover and some lighter precipitation
across its northern flank. Biggest question will be how far north
the largely vertically stacked low makes it with the 12z NAM into SE
SD/NW IA. While any instability ribbon looks minimal, pattern
recognition would suggest the need to monitor for any clearing and
the potential for a low end potential of low LCL convection that
would pose a rogue funnel cloud threat. Too many uncertainties at
this point but worth monitoring.
Monday thru Thursday: Low begins to pull north/northeast but one
final vort lobe pivots around its western flank and keeps some light
precipitation chances in (along with cloud cover) for Monday. The
remainder of the first half of the work week looks primarily dry
however with temperatures warming from the upper 40s and 50s for
Monday to the 60s to near 70 by mid week.
&&
.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1047 PM CDT Fri Apr 5 2024
VFR conditions amidst cirrus prevail overnight. Southeast winds
will continue to increase from west to east with gusts in the
30s being reported in central South Dakota as of 04Z. During
daylight hours Saturday, gusts of 35-45 kts are expected to be
common. Brief periods of low level wind shear remain possible
10z-13z west of the I-29 corridor as a 50+ kt low level jet
builds in. Scattered showers and isolated thunderstorms will
build northward into the region Saturday evening, bringing
potential for isolated gusts of 50+ kts.
&&
.FIRE WEATHER...
Issued at 219 PM CDT Fri Apr 5 2024
In the near-term, relative humidity values have sunk
into the upper 20s and 30s in most locations this afternoon. At the
same time, winds west of the James River have been able to tap into
the higher momentum air closer to 30 kts at time near the MO River
Valley in central SD. While RH values are expected to bottom out a
bit shy of (or perhaps right at) critical values, elevated fire
weather will continue until RH values rebound through the overnight
hours. While RH values recover overnight, winds will maintain and
eventually strengthen from west to east through daybreak.
Winds will no doubt reach critical fire weather criteria across the
entire area Saturday but biggest question will revolve around RH
values. Latest guidance continues to indicate the lowest values in
the 25-35% range will reside over SW MN, which is also where winds
will be the "weakest" during peak heating (30-40 mph). Elsewhere,
wind gusts of 40+ mph are expected but RH values may only bottom out
in the 40s. This brings the question of how much do winds and dry
fuels compensate for lack of RH criteria. History would suggest that
significant fires can still occur in these conditions and thus going
Fire Weather Watch justified and have expanded across the remainder
of the area, except for the far west where RHs in the upper 40s to
near 50 may be too much of a gap to overcome.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 7 AM Saturday to 1 AM CDT Sunday for SDZ039-
040-054>056-061-062-066-067-070-071.
Fire Weather Watch from Saturday afternoon through Saturday
evening for SDZ038>040-052>056-058>062-064>071.
Wind Advisory from 4 AM Saturday to 1 AM CDT Sunday for SDZ038-
050-052-053-057>060-063>065-068-069.
MN...Wind Advisory from 7 AM Saturday to 1 AM CDT Sunday for MNZ071-
072-080-081-089-090-097-098.
Fire Weather Watch from Saturday afternoon through Saturday
evening for MNZ071-072-080-081-089-090-097-098.
IA...Wind Advisory from 7 AM Saturday to 1 AM CDT Sunday for
IAZ001>003-012>014-020>022-031-032.
Fire Weather Watch from Saturday afternoon through Saturday
evening for IAZ001>003-012>014-020>022-031-032.
NE...Wind Advisory from 7 AM Saturday to 1 AM CDT Sunday for NEZ013-
014.
Fire Weather Watch from Saturday afternoon through Saturday
evening for NEZ013-014.
&&
DISCUSSION...Kalin
AVIATION...BP
FIRE WEATHER...KalinHazardous weather outlook, Apr 5, 10:05 PM CDT, 3 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 1005 PM CDT Fri Apr 5 2024 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-SDZ040-055-056-062-061115- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Brookings-Lake-Moody-Minnehaha- 1005 PM CDT Fri Apr 5 2024 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, east central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong winds with gusts greater than 40 mph are expected throughout the day Saturday and into Saturday night. Wind gusts may exceed 50 mph at times Saturday evening as scattered showers and thunderstorms move through. A few stronger showers could produce wind gusts over 55 mph Saturday evening. Very dry grassland and brush, combined with high winds, and lowering humidity values will lead to near-critical to critical fire weather conditions Saturday afternoon and evening. Outdoor burning should be avoided. Gusty conditions will continue through Sunday as scattered showers and isolated thunderstorms will be possible. Severe storms are not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NEZ013-014-SDZ038-039-050-052>054-057>061-063>071-061115- Dixon-Dakota-Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule- Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner- Lincoln-Bon Homme-Yankton-Clay-Union- 1005 PM CDT Fri Apr 5 2024 This Hazardous Weather Outlook is for northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong winds with gusts greater than 40 mph are expected throughout the day Saturday and into Saturday night. Wind gusts may exceed 50 mph at times Saturday evening as scattered showers and thunderstorms move through. A few stronger showers could even produce wind gusts over 55 mph Saturday evening. Very dry grassland and brush, combined with high winds, and lowering humidity values will lead to near-critical to critical fire weather conditions Saturday afternoon and evening. Outdoor burning should be avoided. Gusty conditions will continue through Sunday as scattered showers and isolated thunderstorms will be possible. Severe storms are not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Red Flag Warnings in South Dakota, 2024Red Flag Warnings in Iowa, 2024Red Flag Warnings in Minnesota, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.